Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 14, NWS Albuquerque, NM

June 1, 2019Chaves County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 1, 2019, 7:58 PM MDT for Chaves County, New Mexico. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 7:58 PM MDT (01:58 UTC)
Expired
Jun 1, 2019, 8:17 PM MDT
In force
19 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 167 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:29 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

333 
WFUS55 KABQ 020158
TORABQ
NMC005-020230-
/O.NEW.KABQ.TO.W.0014.190602T0158Z-190602T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
758 PM MDT Sat Jun 1 2019

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  East central Chaves County in southeastern New Mexico...

* Until 830 PM MDT.

* At 758 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 20 miles north of Maljamar, or 33 miles west of
  Lovington, moving northeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Chaves County Highway 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If you are outdoors, SEEK SHELTER IMMEDIATELY in nearby reinforced
buildings or lie flat in a culvert, ditch or low spot and cover your
head.

&&

LAT...LON 3304 10384 3317 10399 3337 10377 3310 10377
TIME...MOT...LOC 0158Z 209DEG 17KT 3313 10389 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

54
1 follow-up statement
127 
WWUS55 KABQ 020217
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
817 PM MDT Sat Jun 1 2019

NMC005-020226-
/O.CAN.KABQ.TO.W.0014.000000T0000Z-190602T0230Z/
Chaves-
817 PM MDT Sat Jun 1 2019

...THE TORNADO WARNING FOR EAST CENTRAL CHAVES COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning remains in effect for Chaves 
County until 830 PM.

LAT...LON 3304 10384 3317 10399 3337 10377 3310 10377
TIME...MOT...LOC 0213Z 209DEG 17KT 3321 10384 

$$

54

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:02 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 6:02 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
602 PM MDT Sat Jun 1 2019

.AVIATION...
00Z TAF CYCLE
Clusters of strong to severe thunderstorms over eastern NM will
gradually exit NM to the east during the late evening, while isolated
showers and storms continue as far west as the continental divide.
Widespread low clouds with MVFR and IFR conditions will develop
across the eastern plains tonight into Sunday morning, probably
spreading as far northwest as SAF and LAM. A gusty east canyon wind
is expected in the central valley tonight. The potential exists for
35 kt gap winds at ABQ during the early evening. Another round of
strong to severe thunderstorms is expected Sunday afternoon and
evening along and east of the central mountain chain, with some
isolated and drier variety storms as far west as the continental
divide.

44

&&

.PREV DISCUSSION...355 PM MDT Sat Jun 1 2019...
.UPDATE...
Updated zones to expand the Severe Thunderstorm Watch onto the Chaves
and De Baca County Plains. We are considering a Watch for Quay,
Curry and Roosevelt Counties during the early evening as well.

44

&&

.PREV DISCUSSION...218 PM MDT Sat Jun 1 2019...
.SYNOPSIS...
A stormy weather pattern is in place that will continue through
Wednesday, with storms favoring the eastern half of the state. Severe
thunderstorms are likely this evening, then again Sunday and Monday
across eastern New Mexico. Far western portions of the state will
remain warm and dry. Look for a warming and drying trend toward the
end of the work week, possibly hitting 90 degrees for the first time
this calendar year in Albuquerque.

&&

.DISCUSSION...
Moisture ramped-up quickly overnight in response to an approaching
and slow moving Pacific low, currently over southern California.
Convection got off to an early start this morning and we issued our
first warning prior to noon. A severe thunderstorm watch is in effect
for much of central and northern New Mexico and a severe thunderstorm
watch may be issued shortly for portions of the east central and
southeast plains as convection propagates east toward the TX border
and encounters a more unstable airmass. Look for more of the same
Sunday with severe thunderstorms likely across eastern NM, although
convective initiation may be slightly further east as a dry slot
works in from the southwest. More of the same again Monday, except
the dry slot may inch a bit further east. That said, there are
significant differences between the 12Z NAM and GFS with the
sharpening dryline and mixing of dry air aloft that impact the
westward placement of convective initiation. The NAM holds onto
moisture further west and our forecast is a blend of the two, with
lower PoPs across central NM as a hedge. Storm motion will slow on
Tuesday as the upper low approaches from over southern AZ, with
diffluence aloft favoring longer-lived deep convection and potential
for locally heavy rainfall. This is especially true from the south
central mountains east to the TX border Tuesday afternoon/evening in
the deeper gulf moisture. The upper low will move over on Wedesday,
with more storms favoring the eastern plains.

A shortwave ridge will mover overhead Thursday and we'll end the
work week with a warming/drying trend. There are some differences
among the 12Z medium range model solutions with regard to the
amplification of an upper high over northern Mexico toward the end of
the week, but if the GFS is right, then it will start to feel like
June and Albuquerque may start hitting up around 90 degrees for a
change, well past the average first 90 degree day date.

11

&&

.FIRE WEATHER...
Low level return flow into eastern NM ahead of a slow-moving upper
level low approaching from the west will lead to daily round of
showers and storms over central and eastern NM through Wednesday.
Storms will range from dry near the Cont Dvd to wet/dry within the
Rio Grande Valley to very wet with potential severe over eastern NM
each afternoon. Temperatures through this period will be warmer than
the past couple weeks but actually close to normal for early June.
Vent rates will be excellent in most areas with high Haines for
central and western NM. Overnight recoveries will be highest over
eastern NM where daily wetting rainfall impacts the area. There are
no significant winds to highlight through Tuesday and the critical
fire weather threat will remain low. The main upper level storm will
shift overhead Wednesday with more widespread wetting rainfall for
central and eastern NM along with slightly cooler temperatures.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 1, 2:54 AM MDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Sat Jun 1 2019

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon and evening across
eastern New Mexico. Damaging wind gusts and large hail are the main
threats with these storms. Additionally, thunderstorms west of the
central mountain chain may also result in gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily rounds of showers and thunderstorms are expected through mid
week across eastern New Mexico. Some storms will be severe with large
hail and damaging winds, though a tornado is also possible. The
potential for severe weather is greatest through Monday. Also, any
area that sees repeated rounds of heavy rainfall will be at risk for
localized flooding.

Meanwhile, across central and western New Mexico, a mix of wet and
dry storms may produce gusty and erratic winds on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Jun 1, 6:17 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             20 W ROSWELL            33.37N 104.88W
06/01/2019  M1.00 INCH       CHAVES             NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ201902258

TRM
Special weather statement, Jun 1, 6:25 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
625 PM MDT Sat Jun 1 2019

NMZ504-020115-
Northwest Highlands-
625 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lindrith, or 22 miles northwest of Cuba, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lindrith, NM Highway 595 and NM Highway 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3641 10683 3639 10681 3638 10683 3635 10685
      3618 10714 3631 10729 3658 10702
TIME...MOT...LOC 0023Z 226DEG 21KT 3630 10715

54
Special weather statement, Jun 1, 6:28 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT Sat Jun 1 2019

NMZ534-020100-
Quay County-
628 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY COUNTY UNTIL
700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ragland, or 25 miles south of Tucumcari, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Quay, House, Ragland, Mcalister and Forrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central New Mexico.

LAT...LON 3469 10358 3469 10370 3467 10371 3462 10402
      3485 10405 3504 10366 3470 10351
TIME...MOT...LOC 0028Z 239DEG 17KT 3480 10384

CA
Special weather statement, Jun 1, 6:59 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
659 PM MDT Sat Jun 1 2019

NMZ534>536-020145-
Roosevelt County-Curry County-Quay County-
659 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTHEASTERN
QUAY AND CURRY COUNTIES UNTIL 745 PM MDT...

At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quay to 8 miles southwest of Melrose.
Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clovis, Portales, Quay, Farwell, Texico, Melrose, Floyd, Grady, Saint
Vrain and Ragland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central New Mexico.

LAT...LON 3426 10376 3495 10383 3497 10310 3445 10304
      3413 10304
TIME...MOT...LOC 0058Z 278DEG 34KT 3488 10378 3433 10373

54
Local storm report, Jun 1, 7:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     13 SE TOLAR             34.30N 103.80W
06/01/2019  M61 MPH          ROOSEVELT          NM   PARK/FOREST SRVC

            MELROSE RANGE RAWS.

&&

EVENT NUMBER ABQ201902259

TRM
Local storm report, Jun 1, 7:47 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
747 PM MDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HAIL             GUADALUPITA             36.14N 105.24W
06/01/2019  E1.00 INCH       MORA               NM   SOCIAL MEDIA

0730 PM     TSTM WND GST     2 NNW PORTAIR           34.43N 103.32W
06/01/2019  M59 MPH          CURRY              NM   PUBLIC

&&

EVENT NUMBER ABQ201902260
EVENT NUMBER ABQ201902261

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:03 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jun 1, 6:10 PM MDTAreal Flood AdvisoryABQCurry2 hr
Jun 1, 6:25 PM MDTSpecial Weather StatementABQRio Arriba50 min
Jun 1, 6:28 PM MDTSpecial Weather StatementABQQuay32 min
Jun 1, 6:59 PM MDTSpecial Weather StatementABQCurry46 min
Jun 1, 7:25 PM MDTAreal Flood AdvisoryABQCurry2 hr
Jun 1, 7:44 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jun 1, 8:53 PM MDTSpecial Weather StatementABQChaves22 min
Jun 2, 11:30 AM MDTSpecial Weather StatementABQLincoln30 min
Jun 2, 12:00 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 2, 12:12 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jun 2, 12:17 PM MDTSpecial Weather StatementABQLincoln28 min
Jun 2, 12:44 PM MDTSpecial Weather StatementABQTorrance31 min
Jun 2, 12:46 PM MDTSpecial Weather StatementABQTaos29 min
Jun 2, 1:14 PM MDTSpecial Weather StatementABQTorrance16 min
Jun 2, 1:23 PM MDTSevere Thunderstorm WarningABQTorrance52 min
Jun 2, 1:31 PM MDTSpecial Weather StatementABQMora14 min
Jun 2, 1:52 PM MDTSpecial Weather StatementABQ23 min
Jun 2, 1:54 PM MDTSpecial Weather StatementABQMora36 min
Jun 2, 2:06 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln54 min
Jun 2, 2:09 PM MDTTornado WarningABQTorrance51 min
Jun 2, 2:17 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia58 min
Jun 2, 2:23 PM MDTSevere Thunderstorm WarningABQColfax, Mora67 min
Jun 2, 2:43 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance32 min
Jun 2, 2:47 PM MDTSpecial Weather StatementABQRio Arriba28 min
Jun 2, 2:59 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln61 min
Jun 2, 3:09 PM MDTSpecial Weather StatementABQ36 min
Jun 2, 3:10 PM MDTSevere Thunderstorm WarningABQSocorro, Valencia65 min
Jun 2, 3:27 PM MDTSpecial Weather StatementABQColfax18 min
Jun 2, 3:45 PM MDTTornado WarningABQChaves60 min
Jun 2, 3:48 PM MDTAreal Flood AdvisoryABQColfax, Mora117 min
Jun 2, 3:51 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia39 min
Jun 2, 3:53 PM MDTSpecial Weather StatementABQColfax37 min
Jun 2, 3:58 PM MDTSevere Thunderstorm WarningABQColfax62 min
Jun 2, 4:10 PM MDTSpecial Weather StatementABQUnion35 min
Jun 2, 4:20 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe, Torrance55 min
Jun 2, 4:30 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia30 min
Jun 2, 4:36 PM MDTSevere Thunderstorm WarningABQChaves54 min
Jun 2, 4:41 PM MDTSevere Thunderstorm WarningABQTorrance64 min
Jun 2, 4:45 PM MDTSpecial Weather StatementABQRio Arriba30 min
Jun 2, 5:00 PM MDTSpecial Weather StatementABQColfax30 min
Jun 2, 5:04 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jun 2, 5:24 PM MDTSevere Thunderstorm WarningABQMora, Rio Arriba, San Miguel, Santa Fe23 min
Jun 2, 5:25 PM MDTSevere Thunderstorm WarningABQChaves65 min
Jun 2, 5:28 PM MDTSpecial Weather StatementABQTorrance47 min
Jun 2, 5:33 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe26 min
Jun 2, 5:54 PM MDTSevere Thunderstorm WarningABQChaves53 min

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.